To Your Good Health:Vertigo and hives are two separate issues with many causes

BY KEITH ROACH, M.D.

DEAR DR. ROACH: Growing up, I had episodes of hives, vertigo and migraines. While I haven’t suffered migraine pain in years, I still experience the “aura” from time to time. For the past couple of years, the vertigo has been frequent, even debilitating on some days. Vomiting and bed rest are a given. This is treated with an antihistamine. Also, bouts with what I assumed was hives have begun. These hives appear on my head as large lumps. A few times they caused swelling of my eyes, mouth and ears. The itching is almost unbearable. An urgent-care doctor I saw for relief said I had angioedema, brought on by the blood pressure medication I was on. I had been taking it only two months. Obviously, my doctor changed that. Seven months have passed and I am still experiencing the symptoms. My doctor hasn’t ordered any tests and offers little in the way of relief. I do have a prescription for an antihistamine for the itching. I stopped taking any meds four weeks ago, hoping to clean my system, but I am still having symptoms. Is there anything else I should be doing? — S.O.

ANSWER: It sounds like there are two separate issues: vertigo and hives. If they are related, medications are the most likely culprit. However, the fact that you aren’t any better after four weeks off of medicines suggests that the medicines are not the cause of your symptoms (symptoms are usually gone within days, but sometimes can continue during the first month after stopping, and rarely longer).

Food allergies can cause hives, sometimes are associated with migraines, and rarely cause vertigo. Incidentally, I hope you are continuing to see your doctor, as stopping your blood pressure medication suddenly isn’t a good idea and you should be monitored carefully.

If they aren’t related, then you should be evaluated separately for the two problems. Angioedema, a dangerous allergic reaction usually involving swelling of the lips and face, can be a hereditary condition requiring treatment. An allergist is likely to have the most expertise in this condition.

Recurrent vertigo has many possible causes, but I am always concerned when I hear people treating it long-term with antihistamines; these treat symptoms but don’t allow the body to fully recover. Neurologists and ENT doctors often are expert in vertigo if your regular doctor hasn’t been able to help.

COMMENTS